Blood ‘Factor’ and Clotting
Dear Dr. Roach: I am 80 years old and just had a stroke. I was put on Coumadin. I also had a miscarriage at age 30 with severe hemorrhaging. I think I needed a transfusion.
They told me I have a “factor” in my blood. I would like to know what a factor is and how it got there. — M.M.S.
Answer: There are many factors in the blood, including the clotting factors (I though XII) that need to be present in order to form a normal blood clot in response to bleeding. However, I suspect that you have something called factor V Leiden.
Factor V is a normal protein in the blood that is necessary for blood clotting. Factor V Leiden is a mutation in the factor V gene, and is present in more than 5 percent of white Americans, and to a lesser degree in blacks and Asians. Having this gene greatly increases the risk of miscarriage. There may be a small increase in the risk of stroke as well, but there is a definite increase in risk of blood clots in the legs and lungs.
Not everybody with factor V Leiden requires treatment, but it is needed after an abnormal blood-clotting event. Much more information is available at http://circ.ahajournals.org/content/107/15/e94.full.
Dear Dr. Roach: Have you had any experience with mononucleosis in people older than 60? I am 69 and have had mono for two months. I was misdiagnosed for five weeks. My symptoms have been low-grade fever, muscle aches, headache and low energy. I have taken two courses of prednisone, which gave me relief, but the symptoms return after stopping. Any information would be appreciated. — T.V.
Answer: Classic infectious mononucleosis is caused by the Epstein-Barr virus, a virus in the Herpes family. It is spread by intimate contact, such as kissing, and the diagnosis is made most commonly in adolescents. Treatment rarely is required, although symptoms, especially fatigue, can last for months.
In older adults, the symptoms may be different from adolescents’. Prolonged fever and muscle aches are more common in adults.
I have two concerns about your story. The first is whether the diagnosis of mono is correct. You already have experienced some problems with getting the diagnosis, and there are many causes of your symptoms. Highly specific blood tests, such as specific IgM antibodies or direct detection of the virus by a DNA test called PCR would be very good evidence for infection.
The second is that prednisone is seldom necessary for treatment of mono, and there are concerns that the virus may not be cleared as completely in someone treated with prednisone. EBV can cause cancer, and there is a theoretical increased risk of cancer after mononucleosis.
I would highly recommend that you have a consultation with an expert in infectious diseases.
Dear Dr. Roach: I have statin myopathy. I am in pure agony. I am taking muscle relaxants and pain relievers. The muscles all over my body ache. I have had pain for two months. Do you have any advice or remedies? — B.A.
Answer: Statin drugs are used to reduce risk for people with an increased chance for heart attack, depending on cholesterol levels, blood pressure, family history and other risk factors for coronary heart disease. As many as 9 percent of people treated with statins have muscle aches, which can be severe.
The treatment is stopping the statin. After stopping, the average time for symptoms to get better is two months. Only 7 percent have symptoms after six months.
Coenzyme Q-10 has shown promise as a treatment for statin myopathy, in the dose of 200 mg a day, once daily or divided. It doesn’t work for everybody.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.